Tennessee, 2008

Hail and Damaging Winds in Tennessee, March 19, 2008

March 19, 2008 · NWS MRX · 28 events in 22 counties and zones

Strong low pressure system moved from the Tennessee Valley of Alabama northeast to the Central Appalachians with widespread wind damage occurring across the county warning area in convection which formed just ahead of system cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong low pressure system moved from the Tennessee Valley of Alabama northeast to the Central Appalachians with widespread wind damage occurring across the county warning area in convection which formed just ahead of system cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 19, 1:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 19, 1:10 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED MAR 19 2008

.SHORT TERM (TONIGHT THROUGH THURSDAY)...LARGE RAIN SHIELD NOW
BEGINNING TO EXIT THE AREA AS PATTERN SHIFTS TO EAST.  LOW LEVEL AIR
MASS IS FAIRLY STABLE ACROSS MOST OF THE AREA...WHICH IS LIMITING
THE DOWNWARD TRANSPORT OF HIGHER WINDS ALOFT.  VWP WINDS AT KMRX
STILL SHOWING 50KT READINGS AT 5000 FT...AND 70KT AT 10000 FT.
THESE VALUES HAVE HELD ALL DAY.  WINDS IN HIGHER ELEVATIONS STILL
BLOWING HARD...THINKING BEST CHANCES OF GUSTY WINDS WILL BE IN/NEAR
SHOWERS AND STORMS WHERE DOWNWARD TRANSPORT OCCURS...UNTIL SURFACE
REHEATING CAN START.

CLEARING AHEAD OF FRONT ALLOWING A LITTLE HEATING TO OCCUR...AND
CELLS IN MIDDLE TN STARTING TO BLOSSOM...SEE SPC MD.  HELICITY AND
SHEAR VALUES STILL VERY STRONG.  ROTATING UPDRAFTS A POSSIBILITY OR
NEXT FEW HOURS WHERE WARMING STARTS...BUT SHOULDNT GO TOO DEEP IN
THE NIGHT AS COOLING STABILIZES LOWER AIRMASS AGAIN.

FRONT NOT MOVING TOO FAST...SO WILL LINGER PRECIP INTO TONIGHT FOR
PARTS OF THE AREA.  THEN SKIES CLEAR LATE TONIGHT AND THROUGH
THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...ONCE THIS CURRENT
SYSTEM PASSES TONIGHT, SKIES WILL CLEAR IN THE DRIER AIRMASS BEHIND
THE FRONT, THOUGH NOT MUCH COOLING WILL TAKE PLACE. FLAT SHORT WAVE
RIDGE MOVES OVER THE AREA THROUGH FRIDAY NIGHT WITH ATTENDENT DRY
AIR. A MUCH MODIFIED COLD FRONT WILL CROSS THE AREA SATURDAY BUT
AIR IS STILL RELATIVELY DRY AND WARM SO WILL AFFECT HIGH TEMPS ONLY
A FEW DEGREES. SOME CLOUDINESS WILL OCCUR IN NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA AS UPPER SHORT WAVE CLIPS THAT AREA. HAVE LEFT IN
A VERY OUTSIDE CHANCE OF RAIN MAINLY SATURDAY MORNING AND EARLY
AFTERNOON FOR EXTREME SOUTHWEST VIRGINIA AREAS.

AS SHORT RIDGE EXITS AREA, SOUTHWEST FLOW TAKES OVER IN ADVANCE OF
NEXT SHORT WAVE WHICH, AS OF NOW, LOOKS SLIGHTLY POTENT. SURFACE LOW
IN SOUTHEAST U.S. DEVELOPS AN INVERTED TROF INTO OUR AREA AND THIS,
COMBINED WITH SUFFICIENT MOISTURE, SHOULD PROVIDE A CHANCE FOR RAIN
SHOWERS IN MOST AREAS ON MONDAY MORNING. SUFFICIENTLY COLD AIR MAY
TURN IT TO VERY LIGHT SNOW SHOWER ALONG THE KENTUCKY-TENNESSEE LINE,
SOUTHWEST VIRGINIA, AND IN THE MOUNTAINS, BUT ONLY AFTER MIDNIGHT
SUNDAY NIGHT.

ANOTHER ROUND OF RIDGINESS OCCURS AFTER THIS, THROUGH FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  41  62  36  69  44 /  10   0   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  38  58  35  65  43 /  20   0   0   0  10
OAK RIDGE, TN  40  58  34  66  43 /  20   0   0   0  10
TRI CITIES AIRPORT, TN  42  54  30  63  39 /  40   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

     WIND ADVISORY UNTIL 6 PM EDT /5 PM CDT/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
     POLK.

VA...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GM/BB
Hazardous weather outlook, Mar 19, 1:20 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT WED MAR 19 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 PM EDT (220 PM CDT) WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...BRINGING
WINDY CONDITIONS...ESPECIALLY ACROSS THE MOUNTAINS WHERE A HIGH WIND
WARNING IS IN EFFECT. PLEASE SEE MEMNPWMRX FOR FURTHER DETAILS.

IN ADDITION TO THE WINDS...SCATTERED THUNDERSTORMS MAY PULL SOME OF
THESE STRONG WINDS ALOFT DOWN INTO THE VALLEYS. AN ISOLATED TORNADO
OR TWO WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 19, 2:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT WED MAR 19 2008

TNZ012-013-035-192115-
CAMPBELL-MORGAN-SCOTT-
412 PM EDT WED MAR 19 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...CAMPBELL AND
MORGAN COUNTIES THROUGH 530 PM...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM 12 MILES WEST OF ONEIDA TO 13
MILES SOUTH OF JAMESTOWN...MOVING EAST AT 45 MPH.

THESE STORMS WILL BE NEAR...
  ONEIDA BY 435 PM EDT.
  HUNTSVILLE BY 445 PM EDT.
  JACKSBORO BY 505 PM EDT.
  LA FOLLETTE BY 510 PM EDT.

WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

PEOPLE IN SCOTT...CAMPBELL AND NORTHERN MORGAN COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DMG

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 19, 2:20 PM CST
Where
Marion County, 4.48 mi NNW of Martin Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.230, -85.830

A few trees were reported down at Monteagle.

Thunderstorm Wind, Bledsoe

When
March 19, 2:35 PM CST
Where
Bledsoe County, 2.25 mi W of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -85.260

One tree was reported down on Brockdale Mountain four miles west northwest of Pikeville.

Thunderstorm Wind, Marion

When
March 19, 2:35 PM CST
Where
Marion County, 0.56 mi E of Morganville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -85.460

Two Trees were reported down on Highway 28 near the Sequatchie County border.

Thunderstorm Wind, Sequatchie

When
March 19, 2:35 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -85.390

Numerous trees, power lines and phone lines were reported down across the county.

Thunderstorm Wind, Morgan

When
March 19, 3:50 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -84.670

A few trees and power lines were reported down at Sunbright.

Hail, Rhea

When
March 19, 4:10 PM EST
Where
Rhea County, 0.89 mi NE of Morgantown
Measured
1.75 in hail
Reported by
Public
Coordinates
35.510, -85.010

Golf ball size hail was reported one mile north of Dayton.

Thunderstorm Wind, Rhea

When
March 19, 4:10 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Trees and power lines were reported down at Dayton.

Thunderstorm Wind, Roane

When
March 19, 4:15 PM EST
Where
Roane County, Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.680

A few trees were reported down at Rockwood.

Thunderstorm Wind, Hamilton

When
March 19, 4:18 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.070, -85.260

Numerous trees and power lines were reported down across the county.

Thunderstorm Wind, Meigs

When
March 19, 4:20 PM EST
Where
Meigs County, 1.32 mi ENE of Euchee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -84.700

Two trees were reported down on Lee Powell Lane two miles west northwest of Ten Mile.

Thunderstorm Wind, Meigs

When
March 19, 4:25 PM EST
Where
Meigs County, 1.82 mi ENE of Center Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -84.650

One tree was reported down on Mount Zion Road three miles south southeast of Ten Mile.

Thunderstorm Wind, Campbell

When
March 19, 4:30 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.320, -84.220

A few trees were reported down in Caryville.

Thunderstorm Wind, Bradley

When
March 19, 4:45 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Several trees were reported down across the county.

Thunderstorm Wind, Loudon

When
March 19, 4:45 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.360

A few trees were reported down at Loudon.

Thunderstorm Wind, McMinn

When
March 19, 4:45 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -84.600

A few trees were reported down across the county.

Thunderstorm Wind, Monroe

When
March 19, 4:50 PM EST
Where
Monroe County, Sweetwater
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.600, -84.470

A few trees and power lines were reported down across the western third of the county.

Thunderstorm Wind, Knox

When
March 19, 5:10 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Numerous trees were reported down across the county.

Thunderstorm Wind, Union

When
March 19, 5:30 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.250, -83.810

Several trees were reported down across the county.

Thunderstorm Wind, Grainger

When
March 19, 5:31 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.270, -83.520

Numerous trees were reported down across the county.

Thunderstorm Wind, Claiborne

When
March 19, 5:35 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.460, -83.580

Numerous trees were reported down across the county.

Thunderstorm Wind, Hancock

When
March 19, 5:35 PM EST
Where
Hancock County, 3.63 mi SSE of Big Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.450, -83.330

One large tree and large limbs were reported down across highway 33 nine miles southwest of Sneedville.

Thunderstorm Wind, Monroe

When
March 19, 5:35 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

A few trees and power lines were reported down across the county.

Thunderstorm Wind, Sevier

When
March 19, 5:40 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.890, -83.580

Several trees were reported down across the county.

Thunderstorm Wind, Jefferson

When
March 19, 5:45 PM EST
Where
Jefferson County, New Market
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -83.550

Several trees were reported down across the county.

Thunderstorm Wind, Grainger

When
March 19, 5:52 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -83.280

A few trees were reported down across the eastern half of the county.

Thunderstorm Wind, Hamblen

When
March 19, 5:55 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.260, -83.200

A few trees were reported down in Russellville.

Thunderstorm Wind, Cocke

When
March 19, 6:19 PM EST
Where
Cocke County, 1.78 mi NW of Edwina
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -83.190

One tree was reported down on highway 73 at Edwina.

Thunderstorm Wind, Cocke

When
March 19, 6:25 PM EST
Where
Cocke County, Del Rio
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -83.030

Two trees were reported down on highway 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80269, 80274, 80276, 80277, 80279, 80267, 80281, 80283, 80288, 80289, 80292, 80294, 80298, 80299, 80301, 80303, 80305, 80308, 80315, 80318, 80325, 80327, 80330, 80333, 80335, 80337, 80338, 80339.